Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Characterization of optimal transport plans for the Monge-Kantorovich problem


Authors: Walter Schachermayer and Josef Teichmann
Journal: Proc. Amer. Math. Soc. 137 (2009), 519-529
MSC (2000): Primary 49J45, 28A35
DOI: https://doi.org/10.1090/S0002-9939-08-09419-7
Published electronically: September 9, 2008
MathSciNet review: 2448572
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that $ c$-cyclically monotone transport plans $ \pi$ optimize the Monge-Kantorovich transportation problem under an additional measurability condition. This measurability condition is always satisfied for finitely valued, lower semi-continuous cost functions. In particular, this yields a positive answer to Problem 2.25 in C. Villani's book. We emphasize that we do not need any regularity conditions as were imposed in the previous literature.


References [Enhancements On Off] (What's this?)

  • 1. Luigi Ambrosio and Aldo Pratelli, Existence and Stability Results in the $ L^{1}$-Theory of Optimal Transportation, CIME Course, Lecture Notes in Mathematics, vol. 1813, Springer, Berlin, 2003. MR 2006307
  • 2. Werner Brannath and Walter Schachermayer, A Bipolar Theorem for $ L_{+}^{0} (\Omega, \mathcal{F}, P)$, Séminaire de Probabilités XXXIII, Lecture Notes in Mathematics, vol. 1709, 349-354, Springer, Berlin, 1999. MR 1768009 (2001d:46019)
  • 3. Freddy Delbaen and Walter Schachermayer, A general version of the fundamental theorem of asset pricing, Mathematische Annalen 300, 463-520, 1994. MR 1304434 (95m:90022b)
  • 4. Olav Kallenberg, Foundations of Modern Probability, Probability and its Applications, 2nd edition, Springer, New York, 2001.
  • 5. D. Ramachandran and Ludger Rüschendorf, A general duality theorem for marginal problems, Prob. Theory Rel. Fields 101, 311-319, 1995. MR 1324088 (96a:60003)
  • 6. A. Pratelli, About the sufficiency of the $ c$-cyclical monotonicity for the optimal transport plans, personal communication, 2006.
  • 7. Lars Svensson, Sums of complemented subspaces in locally convex spaces, Arkiv för Matematik 25 (1), 147-153, 1987. MR 918383 (89a:46008)
  • 8. Cédric Villani, Topics in Optimal Transportation, Graduate Studies in Mathematics, vol. 58, American Mathematical Society, Providence, Rhode Island, 2003. MR 1964483 (2004e:90003)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 49J45, 28A35

Retrieve articles in all journals with MSC (2000): 49J45, 28A35


Additional Information

Walter Schachermayer
Affiliation: Technical University Vienna, Wiedner Hauptstrasse 8–10, A-1040 Vienna, Austria

Josef Teichmann
Affiliation: Technical University Vienna, Wiedner Hauptstrasse 8–10, A-1040 Vienna, Austria

DOI: https://doi.org/10.1090/S0002-9939-08-09419-7
Received by editor(s): February 15, 2006
Received by editor(s) in revised form: August 24, 2007
Published electronically: September 9, 2008
Additional Notes: Financial support from the Austrian Science Fund (FWF) under grant P 15889, from the Vienna Science Foundation (WWTF) under grant MA13, and from the European Union under grant HPRN-CT-2002-00281 is gratefully acknowledged. Furthermore this work was financially supported by the Christian Doppler Research Association (CDG). The authors gratefully acknowledge a fruitful collaboration with and continued support by Bank Austria through CDG
Communicated by: David Preiss
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society